• OUR MISSION

    Improve the health of the people of Wisconsin by supporting and strengthening physicians' ability to practice high-quality patient care in a changing environment.

DHS Alert: Be prepared for complications from synthetic cannabinoids

Synthetic cannabinoids recently have been tied to dozens of cases of Vitamin K-dependent coagulopathy (similar to that caused by warfarin), including two deaths, in Illinois, Indiana and Wisconsin, and the Wisconsin Department of Health Services is urging emergency department and urgent care clinicians to be prepared for similar cases.

The patients did not have a history of taking warfarin, yet had INR values ranging from 6 to greater than 20 on presentation.

In this memo, state health officials suggest clinicians do the following if patients present with bleeding not from an injury and not otherwise explained, including nosebleeds, bleeding of the gums, bruising, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding:

  1. Ask patients if they have used synthetic cannabinoids within the last 3 months. Terms for these products may include K2, spice, synthetic marijuana, fake weed, legal weed, and genie.
  2. If the patient reports synthetic cannabinoid use or you suspect use, check the patient’s INR before releasing them.

Click here for more information.

Back to April 5, 2018 Medigram